Changes to skin

Naturally, anything that causes the skin to increase and decrease in thickness will change the depth of the pigment implanted, therefore determining the final colour of the tattoo. 

Refer to unit 3 on skin types to determine your depth on the skin.

These are some factors that may cause the skin to increase in thickness:

  • Sun exposure
  • Skin conditions e.g. dermatitis
  • Allergic skin reactions
  • Medications

Medical conditions e.g. diabetes, scleroderma (a chronic hardening and contraction of the skin and connective tissue)

These are some factors that may cause the skin to decrease:

  • Age e.g. senior age  clients tend to have very thin skin
  • Exfoliation or chemical peels
  • Menopause
  • Excessive sun exposure leading to skin damage (UVA radiation penetrates deep into the skin causing skin damage and therefore fading of tattoo)

Skin treatments pre-procedure: Chemical peels, laser, microdermabrasion, or any other form of aggressive skin treatments or cosmetic injectables are to be avoided for 2 weeks before and post-procedure. Long term these skin treatments should be avoided near the eyebrows as they will affect the colour of the tattoo.

Skin creams to avoid: Clients need to avoid applying active ingredient creams over their tattoo immediately after tattooing and in the longer term, to avoid change in pigment colour.

  • Retin A creams – (anti-wrinkle) will cause significant fading. Promotes a quicker skin cell turnover
  • Vasodilators – (blood-thinning) may cause increased bleeding which can reduce the pigment density especially if used before the procedure ie aspirin, warfarin and ibuprofen
  • Skin Acidifiers/ Alkalises – e.g. glycolic acid, Lactic acid is an alpha-hydroxy acid (AHA)
  • all have the potential to cause fading or colour changes to the pigment
  • Bleaching agents/ Chlorine – Chlorinated pools or skin bleaching lotions can also cause premature fading and colour changes. 

Oral Medications

Please refer to the medication Chart on page 37.

You will find certain oral medicines can affect the outcome and colour of the cosmetic tattoo; in these cases, the procedure should be avoided. Refer to medications chart.

Do not tell your clients to stop mediations that have been prescribed by their doctorAll clients need a doctor’s certificate if they have any major illness or are stopping any medications.